Signs & Symptoms of Too Much Blood Pressure Medication

By Kristie Jernigan

High or low blood pressure can be a life-threatening condition, causing heart attacks, strokes, aneurysms and blood clots. Physicians prescribe a number of different types of medications to help control a person's blood pressure. However, there can also be risks associated with these drugs if someone takes too much. Here are some signs to watch for.

...

High or low blood pressure can be a life-threatening condition, causing heart attacks, strokes, aneurysms and blood clots. Physicians prescribe a number of different types of medications to help control a person's blood pressure. However, there can also be risks associated with these drugs if someone takes too much. Here are some signs to watch for.

Beta Blockers

Beta blockers treat high blood pressure by blocking nerve impulses to the heart and blood vessels. Some examples of beta blockers are Atenolol (tenormin) Zebeta (bisoprolol) and Coreg (carvedilol). According to the National Heart Lung and Blood institute, beta blockers make the heart beat slower and not as hard, lowering blood pressure and relaxing the heart so it's not be so overworked. But an overdose of beta blockers can cause breathing problems, fever, drowsiness, blurred or double vision, confusion and even a coma or death, warns the website drugs.com.

ACE Inhibitors

ACE (for angiotensin converting enzyme) inhibitors like Benazepril (Lotensin) or Captopri (Capoten) prevent the hormone angiotensin II, which causes blood vessels to narrow. As a result, the vessel will relax, allowing an easier blood flow and resulting in lower blood pressure. If too much of this medication is taken it can result in renal problems and severely low blood pressure. The signs of an overdose can include dizziness, change in consciousness, inability to urinate or a general bad feeling. If you suspect someone has taken too much of an ACE inhibitor you should immediately seek medical assistance.

Alpha Blockers

For years cardiologists have used alpha blockers---Minipres (prazosin), Cardura (doxazosin), Hytrin (terazosin) and Flomax (tamsulosin), among others---to control high blood pressure by reducing nerve impulses of the blood vessels, according to The National Heart and Lung Blood Institute. Signs of overdose can include dizziness, headaches, hypotension and even fluid retention.

Vasodilators

Physicians frequently look to improve circulation with vasodilators like hydralazine (Apreso-line) and minoxidil (Lonetin), which help reduce blood pressure by relaxing the muscles in the wall of the vessel. Someone overdosing on this potent medication may experience severe chest pain, heart palpitations, headaches, nausea and vomiting, requiring immediate emergency medical assistance.

Calcium Channel Blockers

Cardizem (diltiazem), Plendil (felodipine) and Norvasc (amlodipine) and other calcium channel blockers work by providing more oxygen to the heart, helping it to pump more effectively. Although each medication is different, this class of drugs has a poisonous ingredient, calcium channel antagonist, that can cause potentially fatal health risks when too much is taken. Symptoms include slurred speech, a markedly slow heartbeat, confusion and even unconsciousness, requiring immediate treatment.

References

About the Author

Kristie Jernigan is a health writer with over 17 years of experience as a medical social worker. She has worked mainly with the elderly population and with children. She holds a Bachelor of Science in psychology and early childhood from East Tennessee State University and a Master of Science in health care administration and gerontology from the University of Phoenix.

Related Articles

More Related